Those of you who know me may have noticed that I haven’t really been myself recently. Even the online me has been a bit subdued, though I’ve tried to keep things upbeat. After all, who wants to go on Facebook and read a load of mopey statuses (statii??) about how down I’ve been feeling? At work I’ve tried my best to get on with my job and not make too many stupid mistakes, but all in all, the last couple of weeks have been a bit of a slog.

I’m bipolar, or manic-depressive if you prefer that term, and having periods of bleakness rather comes with the territory. Saying that, as the years have gone by, and I’ve been happier generally, more able to manage the downers when they happen, and the pills have done their job, I don’t get as horribly sad as I used to. Maybe that’s why this last fortnight has been so hard, wondering why on earth I felt like this when everything is going so well in my life.

Now let’s cut to ten and a half weeks ago, when I had my first Nebido injection. Doctors recommend having this every 10-14 weeks, and I was told to make an appointment for 12 weeks later. Nebido is a depot form of testosterone, which means that the ‘good stuff’ is released slowly without a really big peak. It does, however, start to peter out towards the end of the dose.

I had a blood test a week or so ago. I have these every 3 months, checking all sorts of levels. It’s kind of nice to know on a regular basis that my kidneys are still doing their job, my Lithium levels aren’t too high, my body is still welcoming the thyroxine I feed it, and so on. More to the point, it gives me a chance to make sure my testosterone levels are in the normal range for a male. Which they have been steadily for the last 17 months.

I got a call from the GP surgery a couple of days ago saying I had to see a doctor ASAP, as they’d got my blood test results back, and something was amiss. They wouldn’t say what, so I was eager to see what the doctor had to say. Lo and behold, my testosterone levels are really low – it would seem that 12 week doses are too far apart for me. The symptoms of low testosterone, in both bio-men and transmen who take testosterone as part of their transition can be, amongst others:

  • depression
  • mental fogginess/fuzziness
  • difficulty concentrating
  • anxiety
  • a general feeling of not caring about anything
  • feeling like you just “exist”
  • a decrease in feelings of pleasure and desire

Look at all familiar? No wonder it felt like the Black Dog was in my life again. Fortunately, I have a good GP who made sure I had a right buttock full of Nebido within an hour of me walking into her office. And strict instructions to come back in 10 weeks, not 12. Getting the Nebido from the chemist next door over a week early, and squeezing me in with the nurse did briefly turn into a bit of an Ealing Comedy, but I shan’t bore you with the slapstick details. Suffice it to say, I have now got my preferred fuel back in my system, and I hope all those horrible feelings will soon disappear. On the first anniversary of taking testosterone, I got 4 stars tattooed on my arm, representing my feeling that after a lifetime of running on  unleaded fuel, I have finally found my 4 star. Going through the last couple of weeks has reminded me just how much I rely on getting the right fuel, and the disturbing consequences of it running low.

If there’s a moral to this tale, it’s twofold: rely on your feelings, and get regular bloodtests. If you’re feeling down, weak and hopeless, it might not be ‘just you’. It’s difficult for me because if I feel down, it’s natural to assume it’s the bipolar kicking me in the teeth, or even my hypothyroidism rearing its ugly head. Many people have *something* in their lives that they can blame for feeling that way, but if you’re on T, get your levels checked.

 

 

Advertisements